Targeted therapy-induced diarrhea: A review of the literature

M. A. Pessi, N. Zilembo, E. R. Haspinger, L. Molino, S. Di Cosimo, M. Garassino, C. I. Ripamonti

Research output: Contribution to journalArticle

Abstract

Purpose of research: Revision of the literature on targeted therapy-induced diarrhea (TT-ID). Principal results: TT-ID is frequent; the mechanisms are mainly secretive, followed by ischemic or autoimmune ones. The duration of TT-ID is protracted over time. Its intensity is of grade G1-G3 but may be fatal in patients with diffuse colitis or on ipilimumab. However, no specific guidelines are available on management of different grades of TT-ID. Preventive measures with antibiotics, probiotics or activated charcoal should be further investigated. Loperamide is the first choice drug followed by octreotide. The role of corticosteroids is controversial. Conclusion: Early assessment and management of TT-ID is essential to prevent the worsening of this side-effect, patients' hospitalization and dose reduction or oncological treatment discontinuation. Future research is needed to better understand the pathophysiological mechanisms of TT-ID and it should also be investigated whether a specific pharmacological and/or non pharmachological approach is indicated.

Original languageEnglish
Pages (from-to)165-179
Number of pages15
JournalCritical Reviews in Oncology/Hematology
Volume90
Issue number2
DOIs
Publication statusPublished - 2014

Fingerprint

Diarrhea
Therapeutics
Loperamide
Octreotide
Charcoal
Probiotics
Colitis
Adrenal Cortex Hormones
Hospitalization
Pharmacology
Guidelines
Anti-Bacterial Agents
Research
Pharmaceutical Preparations

Keywords

  • Assessment
  • Diarrhea
  • Incidence
  • Targeted therapy
  • Treatment

ASJC Scopus subject areas

  • Oncology
  • Hematology
  • Geriatrics and Gerontology
  • Medicine(all)

Cite this

Targeted therapy-induced diarrhea : A review of the literature. / Pessi, M. A.; Zilembo, N.; Haspinger, E. R.; Molino, L.; Di Cosimo, S.; Garassino, M.; Ripamonti, C. I.

In: Critical Reviews in Oncology/Hematology, Vol. 90, No. 2, 2014, p. 165-179.

Research output: Contribution to journalArticle

Pessi, M. A. ; Zilembo, N. ; Haspinger, E. R. ; Molino, L. ; Di Cosimo, S. ; Garassino, M. ; Ripamonti, C. I. / Targeted therapy-induced diarrhea : A review of the literature. In: Critical Reviews in Oncology/Hematology. 2014 ; Vol. 90, No. 2. pp. 165-179.
@article{168efa167a6e4c2382a07e1213646bca,
title = "Targeted therapy-induced diarrhea: A review of the literature",
abstract = "Purpose of research: Revision of the literature on targeted therapy-induced diarrhea (TT-ID). Principal results: TT-ID is frequent; the mechanisms are mainly secretive, followed by ischemic or autoimmune ones. The duration of TT-ID is protracted over time. Its intensity is of grade G1-G3 but may be fatal in patients with diffuse colitis or on ipilimumab. However, no specific guidelines are available on management of different grades of TT-ID. Preventive measures with antibiotics, probiotics or activated charcoal should be further investigated. Loperamide is the first choice drug followed by octreotide. The role of corticosteroids is controversial. Conclusion: Early assessment and management of TT-ID is essential to prevent the worsening of this side-effect, patients' hospitalization and dose reduction or oncological treatment discontinuation. Future research is needed to better understand the pathophysiological mechanisms of TT-ID and it should also be investigated whether a specific pharmacological and/or non pharmachological approach is indicated.",
keywords = "Assessment, Diarrhea, Incidence, Targeted therapy, Treatment",
author = "Pessi, {M. A.} and N. Zilembo and Haspinger, {E. R.} and L. Molino and {Di Cosimo}, S. and M. Garassino and Ripamonti, {C. I.}",
year = "2014",
doi = "10.1016/j.critrevonc.2013.11.008",
language = "English",
volume = "90",
pages = "165--179",
journal = "Critical Reviews in Oncology/Hematology",
issn = "1040-8428",
publisher = "Elsevier Ireland Ltd",
number = "2",

}

TY - JOUR

T1 - Targeted therapy-induced diarrhea

T2 - A review of the literature

AU - Pessi, M. A.

AU - Zilembo, N.

AU - Haspinger, E. R.

AU - Molino, L.

AU - Di Cosimo, S.

AU - Garassino, M.

AU - Ripamonti, C. I.

PY - 2014

Y1 - 2014

N2 - Purpose of research: Revision of the literature on targeted therapy-induced diarrhea (TT-ID). Principal results: TT-ID is frequent; the mechanisms are mainly secretive, followed by ischemic or autoimmune ones. The duration of TT-ID is protracted over time. Its intensity is of grade G1-G3 but may be fatal in patients with diffuse colitis or on ipilimumab. However, no specific guidelines are available on management of different grades of TT-ID. Preventive measures with antibiotics, probiotics or activated charcoal should be further investigated. Loperamide is the first choice drug followed by octreotide. The role of corticosteroids is controversial. Conclusion: Early assessment and management of TT-ID is essential to prevent the worsening of this side-effect, patients' hospitalization and dose reduction or oncological treatment discontinuation. Future research is needed to better understand the pathophysiological mechanisms of TT-ID and it should also be investigated whether a specific pharmacological and/or non pharmachological approach is indicated.

AB - Purpose of research: Revision of the literature on targeted therapy-induced diarrhea (TT-ID). Principal results: TT-ID is frequent; the mechanisms are mainly secretive, followed by ischemic or autoimmune ones. The duration of TT-ID is protracted over time. Its intensity is of grade G1-G3 but may be fatal in patients with diffuse colitis or on ipilimumab. However, no specific guidelines are available on management of different grades of TT-ID. Preventive measures with antibiotics, probiotics or activated charcoal should be further investigated. Loperamide is the first choice drug followed by octreotide. The role of corticosteroids is controversial. Conclusion: Early assessment and management of TT-ID is essential to prevent the worsening of this side-effect, patients' hospitalization and dose reduction or oncological treatment discontinuation. Future research is needed to better understand the pathophysiological mechanisms of TT-ID and it should also be investigated whether a specific pharmacological and/or non pharmachological approach is indicated.

KW - Assessment

KW - Diarrhea

KW - Incidence

KW - Targeted therapy

KW - Treatment

UR - http://www.scopus.com/inward/record.url?scp=84897574426&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84897574426&partnerID=8YFLogxK

U2 - 10.1016/j.critrevonc.2013.11.008

DO - 10.1016/j.critrevonc.2013.11.008

M3 - Article

C2 - 24373918

AN - SCOPUS:84897574426

VL - 90

SP - 165

EP - 179

JO - Critical Reviews in Oncology/Hematology

JF - Critical Reviews in Oncology/Hematology

SN - 1040-8428

IS - 2

ER -